Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 5, 2001, 6:50 PM EDT for Lincoln County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 5, 2001, 6:50 PM EDT (22:50 UTC)
- Expired
- Oct 5, 2001, 7:20 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Lincoln County, KY
The radar
The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 7:10 PM EDT | Thunderstorm Wind 50 E | Countywide, KY | Trees were downed at South Fork and Waynesburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WUUS53 KLMK 052253 SVRSDF KYC137-052320- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 650 PM EDT FRI OCT 5 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 720 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MORELAND TO 15 MILES SOUTHWEST OF MT. SALEM...OR FROM 30 MILES NORTHWEST OF SOMERSET TO 15 MILES WEST OF SOMERSET...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KINGS MOUNTAIN AROUND 655 PM EDT ROWLAND...STANFORD...WAYNESBURG AROUND 700 PM EDT PREACHERSVILLE AROUND 705 PM EDT CRAB ORCHARD AROUND 710 PM EDT DAMAGING WINDS ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. TWF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:00 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 5, 3:00 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT FRI OCT 5 2001 FCST PROBLEM THIS CYCLE IS IN SHORT TERM...TNGT...AS WX SYSTEM PLOWS THRU AREA BRINGING IN COOLER...BUT MSTLY SNY WX FOR WEEKEND. NO REAL PROBLEMS WITH MODEL DISCREPANCY. CURRENTLY...RAIN OCCRG ACRS S-CNTRL IN AND CROSSING RIVER INTO N-CNTRL KY. SHWRS/TSTMS THEN INDICATED ON PAH RADAR ACRS WRN KY INTO NWRN TN. ACRS SWRN KY AND NWRN TN...REFLECTIVITY GRADIENT IS TIGHTENING AT THIS TIME. THIS IS MAIN AREA OF CONCERN AS IT TRACKS AND BULGES EWD LATE THIS AFTN AND EVNG SUPPORTED BY STRENGTHENING LOW-LVL MSTR CNVRGNC AND DEEP LAYERED FORCING. SPC HAS ALREADY ISSUED AN MCD FOR THIS AREA...THUS A SVR TSTM WATCH IS PSBL FOR PARTS OF CNTRL/S-CNTRL KY LATE THIS AFTN/EVNG IF CURRENT RADAR TRENDS CONTINUE. INSTABILITY MARGINAL BUT ENOUGH FOR LOW-TOPPED CNVCTN WITH GUSTY WINDS AND ISOLD-SCT WIND DAMAGE. SYSTEM WL MOV QUICKLY THRU FCST AREA TNGT...WITH CLRG XPCTD OVRNGT IN WRN PORTION OF FCST AREA. CLRG WL SWEEP EWD BY DAYBREAK AND EARLY SATURDAY OVR ERN AREAS. WIDESPREAD LINGERING LOW CLDS NOT EXPECTED IN WAKE OF CDFNT AS LOW-LVL FLOW WL BE BASICALLY ANTICYCLONIC AS HIGH PRESSURE BUILDS INTO OH VLY. THUS...MSTLY SNY OR BCMG MSTLY SNY ON SATURDAY WITH JUST SOME AFTN FAIR WX FLAT SC CLDS. SATURDAY NGT...THE HIGH WL BUILD INTO OUR AREA REDUCING SFC WINDS. WITH CLR SKY...GREAT SET UP FOR RADIATIONAL COOLING. THUS AREAS OF FROST APR LIKELY WITH LOWS IN THE MID 30S OR SO (AT OR BELOW GUIDANCE). COULD EVEN SEE SOME READINGS IN LWR 30S IN A FEW LOW LYING RURAL AREAS. ON SUNDAY...STILL RELATIVELY COOL UNDER A MSTLY SNY SKY. THEN ONE MORE COOL NGT SUNDAY NGT FOLLOWED BY A GRADUAL WRMG TREND AS HIGH PRESSURE MOVES OFF TO OUR EAST. LATEST DATA SUGGESTS NEXT CHC OF SIGNIFICANT PRECIP MAY HOLD OFF TO THURS AND FRI. WDLY SCT SHWRS ARE PSBL TUE OR WED OVR WRN SECTIONS...BUT HV NOT INCLUDED IN EXTENDED FCST AT THIS TIME. .SDF...NONE. FUNK
In the hours before
Local storm report, Oct 5, 5:41 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM BOWLING GREEN KY WIND DAMAGE
10/05/01 WARREN A ROOF WAS DAMAGED ON A
STRUCTURE ON INDUSTRIAL
DRIVE. . REPORTED BY
MEDIA.Local storm report, Oct 5, 6:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM GLASGOW KY WIND DAMAGE
10/05/01 BARREN TREES DOWN. A ROOF WAS
BLOWS OFF A BARN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 5, 6:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM CAMPBELLSVILLE KY WIND DAMAGE
10/05/01 TAYLOR TREES WERE DOWN
THROUGHOUT THE COUNTY.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 5, 6:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM GAMALIEL KY WIND DAMAGE
10/05/01 MONROE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 4:58 PM EDT | Severe Thunderstorm Warning | LMK | Warren | 32 min |
| Oct 5, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe, Monroe | 35 min |
| Oct 5, 6:28 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Cumberland, Russell | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.